Secondary Logo

Institutional members access full text with Ovid®

Development of Pyloric Stenosis After a 4-Day Course of Oral Erythromycin

Lozada, Luis E. MD*; Royall, Matthew J. MD*; Nylund, Cade M. MD; Eberly, Matthew D. MD

doi: 10.1097/PEC.0b013e31828a3663
Illustrative Cases
Buy

Early exposure to oral erythromycin in young infants, particularly in the first 2 weeks of life, has previously been associated with the development of hypertrophic pyloric stenosis. We report a case of an infant who received an abbreviated 4-day course of oral erythromycin for suspected Chlamydia conjunctivitis at 5 days of life then underwent pyloromyotomy for pyloric stenosis less than 2 weeks later. Health care providers should use erythromycin judiciously in neonates because only a few days of exposure to this medication may lead to the development of a surgical condition of gastric outlet obstruction.

From the Departments of *Pediatrics, †Pediatric Gastroenterology, and ‡Pediatric Infectious Diseases, F. Edward Hebert School of Medicine, Uniformed Services University of the Health Sciences, Bethesda, MD.

Disclosure: The authors declare no conflict of interest.

Reprints: Matthew D. Eberly, MD, Department of Pediatric Infectious Diseases, F. Edward Hebert School of Medicine, Uniformed Services University of the Health Sciences, 4301 Jones Bridge Rd, Bethesda, MD 20814 (e-mail: matthew.eberly@usuhs.edu).

Consent for publication was obtained from the patient’s parents before submission of this article.

The views expressed in this article are solely those of the authors and do not necessarily reflect the official policy of the Department of Defense or US government.

© 2013 Lippincott Williams & Wilkins, Inc.